I can’t sleep on Atripla and when I do I have nightmares…
I have just started treatment and my doctor prescribed me Atripla, i can’t sleep and when i do i am having nightmares. Please help.
I am sorry to hear about your diagnosis.
Bad and vivid dreams, including nightmares are often a common side effect of Atripla. They are caused by one of the drugs in Atripla called efavirenz.
Luckily, for more people this sleep disturbance gets easier over the first few weeks. Even if the nightmares stop, many people find their their quality of sleep is still not great. This often means you can be tired the next day,
Atripla needs to be taken an empty stomach or with a low fat meal. This is because a high fat meal increases drug levels of efavirenz. This increases the risk of side effects.
Atripla also needs to be taken in the hour before you go to sleep, This is so you are sleeping when efavirenz levels are highest. Peak levels are 1-2 hours after taking the meds.
Please talk to your clinic or doctor about your symptoms. They can help you work out if there is a way to avoid them. If they continue to be difficult it is usually easiest to switch to a combination that doesn’t include efavirenz.
Information about mood changes and sleep disturbance with efavirenz
Information about starting ART.
Information about Atripla.